Michigan, 2022

Winter Storm in Michigan, March 27 to 28, 2022

March 27 to 28, 2022 · NWS MQT · 1 event in 1 county or zone

Strong northwest winds gusting over 35 mph at times in the wake of a cold front created whiteout conditions over Alger County in lake effect snow and considerable blowing snow on the 27th. The whiteout conditions caused numerous vehicles to go into the ditch along Highway M-28.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Strong northwest winds gusting over 35 mph at times in the wake of a cold front created whiteout conditions over Alger County in lake effect snow and considerable blowing snow on the 27th. The whiteout conditions caused numerous vehicles to go into the ditch along Highway M-28. Highway M-28 was closed from Kawbawgum Road in Harvey to Munising from late morning on the 27th to early morning on the 28th due to the whiteout conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 27, 6:50 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 27, 6:50 AM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
750 AM EDT Sun Mar 27 2022

.SHORT TERM...(Today and tonight)
Issued at 353 AM EDT SUN MAR 27 2022

Strong northwesterly winds continue to be the main story early this
morning with a tight pressure gradient between a broad ridge to the
west and a closed low over Ontario.  This combined with the frigid
850 mb airmass of -19C to -22C will contribute to lingering LES
across the NW snow belts as well as a winter like morning across the
UP.  Temperatures this morning are progged to dip into the single
digits across the interior west and low teens near the lakeshore.
With the strong northwest winds, this will put wind chill values in
the -10 to -15 degree range across the interior west and single
digits below zero across the remainder of the forecast area early
this morning.

As the aforementioned ridge pushes farther east this morning,
forecast soundings trend toward much drier air across the west and
Keweenaw, bringing an end to the LES over those areas.  Nonetheless,
as the Ontario low drops southward, there could be a resurgence of
some light synoptically driven snow showers late this evening over
the Keweenaw. Snow accumulations will be a dusting though at most
over copper country with any measurable snow confined to the eastern
counties (1 to 2 inches) where lake effect will combine with some of
the wraparound moisture of the departing low.  Meanwhile,
temperatures again tonight will continue to trend about 20 degrees
below normal. Lows over the interior west are projected to fall into
the -5 to 0 degree range with single digits above zero across the
Keweenaw and eastern UP.  Areas near the lakeshore will once again
be in the low teens.

.LONG TERM...(Monday through Saturday)
Issued at 255 AM EDT SUN MAR 27 2022

0z guidance still suggests the pattern early this coming week to be
relatively benign as the UP finds itself sandwiched between
downstream broad troughing and upstream ridging. A shortwave
rotating into the western edge of the downstream trough early Monday
will support additional lake effect snow over the eastern UP, but
with a surface high inching into the Upper Great Lakes, expect any
lingering lake effect to end early in the day. Additional
accumulations, if any, look to be around an inch or less. As the
aforementioned high moves into the region, expect subsidence and dry
air to eat away any remaining clouds over the UP on Monday. The
ample sunshine and slight WAA at 850mb should make for daytime highs
climbing into the low 30s in the south and mid-upper 20s elsewhere.
Increasing clouds Monday night should prevent lows from dipping too
low, but still some single digits above zero in the interior and low
teens near the lakeshores are possible.

The main story on Monday will be the closed low making its way into
the California coast and the trough moving into the Pacific
Northwest and British Columbia. As these move onshore, expect the
upstream upper level ridge to shift east over the region and
continued WAA at 850mb on Tuesday. There's still good agreement
among the 0z deterministic and ensemble suites for left exit jet
dynamics coincident with the southern stream to support surface
cyclogenesis in the lee of the Rockies by late Tuesday. As this low
develops and lifts into the Upper Great Lakes, its anticipated to
take on a negative tilt, phase with the northern stream somewhere
over the Central Plains, and continue deepening the surface low.
From there, the surface low is anticipated to lift into Ontario by
early Friday, possibly followed by a shortwave rotating through the
upper level trough during the day Friday or Friday night.

In terms of sensible weather, isentropically forced precip looks to
lift north ahead of the low's warm front. As with previous forecast
packages, there's considerable uncertainty in the amount of warming
that's expected to take place aloft in this region. Soundings
suggest precip would start as snow before a notable warm nose sets
up north and east of the low. This would transition any snow over to
freezing rain and/or sleet. Warming is expected to continue as the
low lifts northeastward and dinural heating at the surface may
support these quadrants to switch over to rain. Finally, cold air
will eventually wrap around the low and allow for any precip on the
west side to transition over to snow.

Now, the hard part in this forecast is nailing down where the low
will develop, the exact track of the low, and degree of warming
ahead of the low. As you'd expect, current guidance suggests a mess.
At the moment, GEFS and GEPS clustering of the low's track through
the central or western UP, suggests a mix of hazards being possible.
This includes the possibility of impactful ice accumulation across
the entire forecast area, widespread 1-1.5 inches of total QPF, and
potentially significant heavy wet snow across the central and west.
If that wasn't enough, with the low potentially deepening below
980mb, pressure gradient forces could make for windy conditions.

Slight variations in the low's track could result in a very
different scenario and will result in different potentials for heavy
wet snow, ice accumulation, or rain. Given this uncertainty, the
only thing I'm confident in is the precip and some stronger winds,
but not the precipitation type. As we progress into next week,
confidence in the exact details should increase. At the moment,
folks looking to travel Tuesday night through Friday morning should
continue to follow up with subsequent forecast packages.
Additionally, it may be prudent for residents in our forecast area
to go ahead and ensure storm drains are clear and folks are ready
for potential power outages.
&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 750 AM EDT SUN MAR 27 2022

Other than some lingering MVFR conditions at KCMX this morning,
conditions are generally at VFR levels. And, they are expected to
remain there for the TAF period. Any lingering lake effect snow
showers at KIWD/KCMX will also wind down this morning as drier air
filters into the area with an approaching high pressure system.
Elsewhere, will carry mention of vicinity snow showers at KSAW
where lake effect snow will linger longer. Meanwhile, winds will
continue to be northwesterly and strong into the afternoon, except
at KCMX where they'll remain strong into tonight. Sustained
speeds will be in the 12 to 16 kt range with some gusts as high as
25 kts (mainly KCMX).

&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 511 AM EDT SUN MAR 27 2022

Heavy freezing spray will remain a threat across the central and
eastern portions of Lake Superior through tonight.  However, the
northwesterly gales will quickly taper off this morning with just a
few lingering gales this afternoon.  After that, expect lighter
winds through the beginning of the week with high pressure over the
area. However, they will ramp up again late Tuesday out of the
southwest with the next system, reaching gale criteria over the
eastern half of the lake by Wednesday.  Expect a bit of a lull
Wednesday evening with easterly winds generally in the 20 to 30 knot
range before increasing again to 40 knot gales out of the ENE
Wednesday night across the western half of the lake, overspreading
the central and eastern portions of the lake on Thursday. After
that, winds will shift to the northwest and fall below 34 knots on
Thursday night.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Heavy Freezing Spray Warning until 8 AM EDT Monday for
     LSZ249>251-266-267.

  Gale Warning until 9 AM EDT this morning for LSZ249-250-266.

  Heavy Freezing Spray Warning until 5 PM EDT this afternoon for
     LSZ243>245-248-264-265.

Lake Michigan...
None.
&&

SHORT TERM...TDUD
LONG TERM...JTP
AVIATION...TDUD
MARINE...TDUD
Hazardous weather outlook, Mar 27, 2:28 AM EST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
328 AM EDT Sun Mar 27 2022

MIZ001>007-009>014-084-085-280730-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
328 AM EDT Sun Mar 27 2022 /228 AM CDT Sun Mar 27 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Confidence is increasing that a strong low pressure system will
track through the Upper Great Lakes region late Tuesday night
through early Friday. A wintry mix of snow, sleet, freezing rain,
rain, and stronger winds will be possible with this system. Folks
looking to travel Tuesday night through Friday should continue to
follow up with subsequent forecast packages. Additionally, it may
be prudent to go ahead and ensure storm drains are clear and
folks are ready for potential power outages.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-280730-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
328 AM EDT Sun Mar 27 2022 /228 AM CDT Sun Mar 27 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

North-northwesterly gales up to 40 knots will persist across
central and eastern Lake Superior through early this morning.
Heavy Freezing Spray will also continue today and tonight. See
the latest Open Lake Forecast and Marine Weather Statement for
additional information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heavy freezing spray will be possible into early Monday morning.
See the latest Open Lake Forecast and Marine Weather Statement for
additional information.

Confidence is increasing that a strong low pressure system will
lift into the Upper Great Lakes Tuesday night through early
Friday. As this system lifts through, easterly gales to 35 knots
will be possible over eastern Lake Superior Wednesday.
Northeasterly to northerly gales up to 40 knots are expected
Wednesday night and Thursday across western and central Lake
Superior. See the latest Open Lake Forecast for additional
information.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-280730-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
328 AM EDT Sun Mar 27 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

WFO MQT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Alger

When
March 27, 9:30 AM EST to March 28, 2:00 AM EST
Where
Alger forecast zone
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The Michigan State Police reported whiteout conditions from lake effect snow and blowing snow along Highway M-28 from just east of Harvey to Munising, and as a result, the highway was closed into early morning on the 28th. Numerous vehicles were reported in the ditch with peak northwest wind gusts exceeding 35 mph at times.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017435.